Me, My MS and I


Intravenous Methylprednisolone

A relapse is defined as “the sudden onset of new MS symptoms, or the reccurrence of old MS symptoms, which last for more than 24 hours”. The severity of relapses vary, and not all relapses will require treatment with steroids.

If treatment with steroids is required for MS, synthetic gluco-corticosteroids are prescribed which are similar to hormones produced naturally in the adrenal glands. Steroids are given to shorten the duration of the relapse by reducing inflammation and suppressing the immune system. Steroid treatment can speed up recovery from a relapse, but has not been shown to improve the overall recovery from a relapse. The treatment doesn’t work for everyone, and it can take 4-6 weeks for the effects to become fully apparent, but many people with MS benefit from steroids to shorten relapse length.

There are possible side effects which are quite common, including: a metallic taste in the mouth (take mints with you!), flushing of the face and neck (more common in women), insomnia, restlessness and nervousness, indigestion, headache, and increased sweating and fluid retention. Not all of these are experienced by everyone, and they generally disappear once the steroid course is complete. Patients are more succeptible to infection immediately following steroid treatment as the immune system is suppressed, and care should be taken to avoid infections.

I finished a 3 days course of IV steroids yesterday and they always make me feel really rather ill, but hopefully I’ll feel the benefits soon.  A lot of napping was done, and I’ll be off for another nap very shortly! My MS nurse is wonderful and the 1 hour drip each day couldn’t have been easier. Not all hospitals are the same, but I was fortunate enough to have a cannula inserted into the back of my left hand which remained there for the 3 day course of steroids (as opposed to a  new cannula each day), with a tubi grip and dressing protecting it when I went home. Only one needle over 3 days was wonderful! Especially as my veins are quite poor and 3 sites would be difficult to find. Had a great natter with my Nurse for an hour as the drip dripped away, some tea and biscuits, and access to Twitter on my mobile! Thanks to all the Twitter folk who kept me sane and happy, it’s much appreciated :)

I’ve added below a couple of pictures (taken during one of the drips), hopefully taking away some of the mystery for anyone due to go for steroids, and to add a bit of transparency to the life of an MSer.

Drip In Action!

The Lovely Room I Was In

Tea and Biccies!

My Cannula


Feeling Dreadful But Trying To Battle On

Day 3 of the Methylpred. and feeling pretty dang crappy. Never taken oral steroids for my MS before, but I’m sure it’s all pretty normal. The tablets taste absolutely foul – 5 all at one go – and I have a horrible bitter and metallic taste in my mouth constantly. Feel generally in poor health in addition to the relapse nonsense. Just 2 more doses to go, woohoo! Keeping an eye out for oral thrush, which my nurse warned me about - fingers crossed I don’t get it! Unfortunately, symptoms haven’t lessened any yet, but perhaps I’m looking for too much too soon. I’d read steroids generally increase appetite, but they’ve killed mine unfortunately.

As far as my symptoms go, walking is still mighty difficult and my legs are very wobbly. Knee buckling has gotten worse with this relapse. The FES has made a difference though, and I’m not worrying so much about my toes catching and falling over. Fatigue is very bad at the moment, and it’s almost impossible to work through – it’s as though a fog comes over me and I can barely think or function. Due to the nature of my work, I can take my time with tasks though and have a notebook I use to help me remember tasks to do. The nerve pain shooting down my right arm and into my fingers is still very painful and intermittent and I’m continuing to run to the loo frequently. Balance is still off and drifting a little as I walk (thinking of getting an ‘I’m not drunk’ badge!). ‘Phantom pain’ as I refer to it, is driving me berserk! My body hurts, rather badly, in areas and it’s frustrating, especially when I can’t take Ibuprofen as I’m on steroids. Cognitive abilities remain reduced, and I’m getting confused rather easily. I managed to say ‘England’ instead of ‘Edinburgh’ and was convinced I’d said Edinburgh! My speech isn’t the best either – having to enunciate my words more in order to speak clearly. For someone with a high IQ, it’s extremely frustrating and a little distressing if I’m honest, but I’ve been referred to the neuropsychologist the first week in December to test my cognitive functions and tackle any areas affected, and finding strategies to help me cope with the changes.

Had a bladder scan last night and the news wasn’t great: my bladder contained 171ml of urine, and after ‘piddling’ (as my nurse calls it) I still had 126ml in my bladder. Anything over 100ml left isn’t terribly good. I’ve to go back next Thursday for another scan in case it’s my relapse making things worse. If I still retain over 100ml after ‘piddling’, I’ll be referred to the continence service and intermittent self catheterisation may be needed. Oh, the joys! I take a cranberry supplement every day and do all I can to look after my bladder as I’m very prone to cystitis and had an awful urinary tract infection last year. Still, I’ll manage whatever my MS throws at me : )

Rather impatient to recommence the LDN once I’ve completed the steroid course, and this might improve my symptoms. And I have the Copaxone to start probably in January sometime too. Looking forward to both.

Finding it a little difficult to keep my spirits up – took me 40 minutes to walk to the bank and back at lunch time today, which usually takes 10 minutes at the most each way. Have to leave the flat earlier in the morning to get to work on time too, although thankfully I don’t have a long walk. Amazed I’m not off sick from work, but I think I’d get down if I was in the flat all day. It’s far from easy – extremely difficult in fact – but I battle on. I generally catch a taxi home as I’m worse by the end of the day. Walking, severe fatigue and cognitive functions are making it difficult, but luckily I have a great boss who’s very understanding, especially with all the time off I’ve had for hospital appointments recently. Not physically capable of taking part in my tai chi class tonight, so didn’t go, which I’m disappointed about, but sometimes one has to recognise when not to push too hard.

Down beat as this post may sound, it’s not all bad; I’m managing to keep my chin up and I’m determined to fight this as much as I can and keep going. It’s extremely difficult, but I do like a challenge! ; )

Steroids

Pharmacy ordered my methylprednisolone last night for me to collect this morning. I was prescribed 500mg per day for 5 days. Tried to collect it this morning, was left standing for 40 minutes (not easy in my current condition I can tell you!!) was then informed they couldn’t give me the tablets as the dose was very very high and they wanted to check with my GP the rx was correct! Why this wasn’t picked up when I submitted my rx last night (or even this morning when the tablets arrived and they looked at my rx again, I have no idea!). Exhausted, I limped off back to work to return at lunch time when they’d confirmed with my GP – you guessed it – the dose was correct. I submitted a complaint to the pharmacy. I understand they have to check very high doses (apparently the maximum dose, according to the pharmacist, for methylprednisolone is 40mg per day in usual cases. My anger came from having to stand around when they knew my current condition, and that the query with the dose wasn’t picked up sooner. Not a happy bunny at all.

Started the methylpred. today in conjunction with a ‘gastric protector’ – omeprazole. 5 foul tasting methylpred. tablets and a horrible taste in my mouth. Hopefully they work though, then I can get back to taking LDN. No change in symptoms yet, but it’s too early for that. Maybe by tomorrow evening if I’m lucky. The list of side effects is horrifying, so stopped reading them. Was checking for my boss in case there were any she needed to know about or look out for. Apparently persistent hiccups are common in high doses. I really hope I don’t get them or I think they’d send me round the bend!

Lesson learned – if I need this dose of methylpred. again, ask GP for an accompanying letter stating dose is correct!

Another new symptom from the relapse – shooting, burning pains down my right arm which are nerve related I think.

Bladder scan tomorrow. Exhausted after today.


Follow

Get every new post delivered to your Inbox.

Join 28 other followers

%d bloggers like this: